High Wind, Northeast Highlands
- When
- September 30, 12:57 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The Las Vegas ASOS reported a wind gust to 59 mph.
As the base of a vigorous trough moved across the state, high winds mixed down to the surface by early afternoon across portions of western New Mexico as well as just east of the Sangre de Cristo Mountains. These high wind gusts continued through the afternoon hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
As the base of a vigorous trough moved across the state, high winds mixed down to the surface by early afternoon across portions of western New Mexico as well as just east of the Sangre de Cristo Mountains. These high wind gusts continued through the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 2:00 AM MST, 10 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT WED SEP 30 2009 .DISCUSSION... VIGOROUS TROUGH OVER THE WEST COAST WILL TRANSLATE EAST BRINGING A VARIETY OF WEATHER IMPACTS TO NEW MEXICO TODAY AND THURSDAY. THE BULK OF THE FORCING ASSOCIATED WITH THIS FEATURE WILL LIKELY REMAIN TO THE NORTH OF THE FORECAST AREA BUT OROGRAPHIC LIFT FROM THE JET CORE ALOFT IS EXPECTED TO BRING SCATTERED TO NUMEROUS SHOWERS...PERHAPS A THUNDERSTORM OVER THE HIGH TERRAIN FAVORING THE NORTH TODAY. COULD SEE SOME SNOW SHOWERS LATER TODAY AND THIS EVENING BUT MAINLY ABOVE 8000 FEET. NO SIGNIFICANT ACCUMULATION EXPECTED. MAIN STORY WILL BE THE STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS. PLEASE SEE THE FIRE WEATHER SECTION BELOW FOR FURTHER DETAILS ON CRITICAL CONDITIONS. LATEST GUIDANCE RUN INCREASED WINDS TO OVER 35 KNOTS OVER ZONES 502...505 AND 506. WILL BE UPGRADING THE ADVISORY TO A HIGH WIND WARNING FOR THIS PACKAGE. WILL ALSO EXPAND THE WIND ADVISORY TO INCLUDE THE REMAINDER OF THE RIO GRANDE VALLEY INCLUDING ALBUQUERQUE AS THE NAM-WRF NOW DEPICTING 700MB WINDS OF 30 TO 40 KTS THROUGH 00Z AND OVER 40 KTS THIS EVENING. HAVE ALSO ADDED AREAS OF BLOWING DUST FOR MOST LOCALES WHICH MAY CAUSE SOME LOCALIZED VISIBILITY RESTRICTIONS...ESPECIALLY ALONG I-40 WEST OF THE RIO GRANDE TO THE ARIZONA BORDER. PACIFIC FRONT WILL BLAST THROUGH ON THURSDAY BRINGING ADDITIONAL BREEZY TO WINDY CONDITIONS EAST OF THE CENTRAL MOUNTAINS WITH THREAT FOR CRITICAL FIRE WEATHER. COLDER AIRMASS TO SPILL INTO THE STATE THURSDAY NIGHT WITH DIMINISHING WINDS AND CLEAR SKIES. COLD TEMPERATURES FORECAST FOR THURSDAY NIGHT AND FRIDAY MORNING WITH A HARD FREEZE POSSIBLE FOR ZONES 501...HIGHER ELEVATIONS OF 530 AND 528. A FREEZE OF 30-32 DEGREES HAS ALREADY OCCURRED OVER THE NORTHEAST BUT POTENTIAL DOES EXIST FOR TEMPS TO FALL BELOW 28 DEGREES. WILL ALLOW THE DAY SHIFT TO MAKE ANOTHER INSPECTION AND MONITOR FOR POSSIBLE FREEZE WATCH. SHORTWAVE RIDGING TO PROVIDE A RESPITE TO THE WIND AND ACTIVE PATTERN INTO THE FIRST PART OF THE WEEKEND. THE NEXT STRONG TROUGH TO DIVE OUT OF THE PACIFIC NORTHWEST LATER SATURDAY AND SUNDAY WHICH COULD DRAW PACIFIC MOISTURE INTO NEW MEXICO WITH INCREASING POP CHANCES INTO EARLY TO MIDDLE PART OF NEXT WEEK. KW && .AVIATION... CIGS WITH AREAS OF BKN/OVC040 PUSHING NORTH AND EAST INTO WESTERN NEW MEXICO FROM 15Z ONWARD...WITH CIGS AOA BKN060 AGL SPREADING ACROSS THE RIO GRANDE BY 21Z THIS AFTERNOON AND DISSIPATING BY 03Z. DEEPENING SURFACE LOW OVER EASTERN COLORADO WITH MUSCULAR PACIFIC STORM SYSTEM SWEEPING ACROSS NORTHERN HALF OF NEW MEXICO WILL PRODUCE SOUTHWEST GUSTS TO 50 KTS FROM ARIZONA LINE TO RIO GRANDE FROM 17Z ONWARD EXPANDING TO THE CENTRAL MTS AND EASTERN PLAINS BY 00Z THIS AFTERNOON. WINDY CONDX EASING OVER WESTERN NEW MEXICO AFTER 06Z EARLY THURSDAY MORNING...BUT CONTG TO 12Z AND BEYOND TO THE EAST. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY && .FIRE WEATHER... A RED FLAG WARNING WILL BE ISSUED FOR THE NORTHWEST PLATEAU FOR WEDNESDAY AFTERNOON...WITH A FIRE WATCH ISSUED FOR THE CENTRAL MOUNTAINS...NORTHEAST HIGHLANDS AND ADJACENT PLAINS EAST TO THE TEXAS BORDER FROM MID MORNING THURSDAY THROUGH EARLY THURSDAY EVENING. FOR TODAY...AGGRESSIVE PACIFIC WEATHER SYSTEM SWEEPING INTO SOUTHERN UTAH WITH ASSOCIATED DEEPENING SURFACE LOW OVER EASTERN COLORADO WILL PROVIDE PLENTY OF DYNAMIC HELP FOR WEST TO EAST COLD FRONTAL PASSAGE AND VERY WINDY CONDITIONS OVER WESTERN AND NORTHERN NEW MEXICO TODAY. WITH HUMIDITIES STILL IN THE 20S BROADLY OVER THE NORTHWEST PLATEAU...WILL EXPECT EARLY ONSET OF HUMIDITY PLUNGE INTO THE LOW TEENS BY MID MORNING AS WIND SPEEDS PICK UP. RED FLAG CONDITIONS WILL CONTINUE THROUGH THE EVENING...BUT WINDS WILL REMAIN GUSTY THROUGH MUCH OF THE OVERNIGHT. BROADLY ABOVE NORMAL TEMPERATURE PROFILES WILL MODERATE FROM WEST TO EAST THROUGH THE OVERNIGHT BUT HUMIDITY RECOVERIES WILL BE ONLY FAIR INTO THE WEE HOURS ON THURSDAY. SOME POTENTIAL FOR HILLTOP SHOWERS AND HIGHER PEAK SNOW DUSTING AS FRONT AND UPPER LEVEL DYNAMICS SWING THROUGH...BUT AMOUNTS WILL BE GENERALLY LIGHT AND SPOTTY WITH SOME INCREASES IN PRECIP ON TAP FOR THE NORTHERN MOUNTAINS NEAR THE COLORADO LINE. FOR THURSDAY...WEATHER SYSTEM CLEARING THE STATE TO THE NORTHEAST WITH COLD FRONT SAGGED THROUGH TO THE MEXICO BORDER AND CLEARING THE STATE TO THE EAST. TIGHT SURFACE PRESSURE GRADIENT REMAINING OVER THE STATE WILL PROVIDE ACCELERATOR FOR ANOTHER WINDY DAY...WITH WIND DIRECTIONS SHIFTING NORTHWEST AND TEMPERATURES MOVING TO DOUBLE DIGITS BELOW NORMAL ESPECIALLY NORTH OF INTERSTATE 40. MINIMUM HUMIDITIES MOVING TO THE SINGLE DIGITS AND LOW TEENS STATEWIDE FOR ALL BUT THE NORTHERN MOUNTAINS. SPEEDY WINDS WITH LOW HUMIDITIES WILL PRODUCE ANOTHER EARLY START TO RED FLAG CONDITIONS...MAINLY FROM THE SOUTHERN SANGRE DE CRISTO RANGE SOUTH...AND FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE. HAVE HOISTED FIRE WEATHER WATCH FOR THURSDAY MID MORNING TO THURSDAY EVENING FOR THESE AREAS TO COVER FOR NOW. OVERNIGHT...TEMPERATURE PLUNGES BELOW FREEZING MAINLY NORTH AND WEST...WITH RIO GRANDE VALLEY AND EASTERN PLAINS REMAINING ABOVE FREEZING. BEST CHANCES FOR EXCURSION BELOW 32 IN AREAS WHERE WINDS EASE UP EARLY FRIDAY MORNING. FOR FRIDAY...STRONG NORTHWEST FLOW ALOFT WITH WEAKENING SURFACE PRESSURE GRADIENT FOR BROAD WARMING TREND...BUT TEMPERATURES REMAINING A FEW DEGREES BELOW EARLY OCTOBER NORMS FOR MOST OF THE STATE. CONTINUED SINGLE DIGIT AND LOW TEENS MINIMUM HUMIDITIES FOR THE DAY WITH FAIR TO POOR RECOVERIES FRIDAY NIGHT IN CONTINUED DRYING PATTERN. OUTLOOK...SATURDAY THROUGH MONDAY...ZONAL FLOW ALOFT SATURDAY SHIFTING SOUTHWEST SATURDAY NIGHT AND INCREASING AS NEXT INBOUND WEST COAST WEATHER SYSTEM APPROACHES FROM THE NORTHWEST. PRECIPITATION SUNDAY MAINLY SOUTH OF INTERSTATE 40 WILL SPREAD NORTH AND EAST THROUGH MONDAY WITH AMPLE CLOUD COVER IN PLACE. TEMPERATURES WILL WARM VERY SLOWLY THROUGH THE PERIOD WITH LOW LEVEL SOUTHWEST FLOW COUNTERACTED BY LIMITED SUNSHINE DUE TO CLOUD COVER. WIND SPEEDS LOWEST CENTRAL AND WEST...WITH SOME GUSTIER WINDS TO THE EAST HEADING INTO MONDAY. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 80 36 56 28 / 20 0 0 0 DULCE........................... 70 29 57 23 / 30 5 0 0 CUBA............................ 74 33 57 24 / 20 5 0 0 GALLUP.......................... 74 33 57 19 / 10 0 0 0 EL MORRO........................ 74 33 57 25 / 10 0 0 0 GRANTS.......................... 78 36 59 21 / 10 0 0 0 QUEMADO......................... 78 36 62 25 / 10 0 0 0 GLENWOOD........................ 84 50 75 32 / 5 5 0 0 CHAMA........................... 68 27 53 19 / 40 10 0 0 LOS ALAMOS...................... 73 37 56 32 / 20 5 0 0 PECOS........................... 75 39 59 29 / 10 5 0 0 CERRO/QUESTA.................... 70 31 53 18 / 20 10 0 0 RED RIVER....................... 65 27 48 22 / 30 20 0 0 ANGEL FIRE...................... 68 29 52 20 / 20 20 0 0 TAOS............................ 74 34 57 21 / 20 10 0 0 ESPANOLA........................ 82 40 62 27 / 10 5 0 0 SANTA FE........................ 77 39 58 31 / 10 5 0 0 SANTA FE AIRPORT................ 80 40 61 30 / 10 0 0 0 ALBUQUERQUE FOOTHILLS........... 83 45 63 39 / 10 5 0 0 ALBUQUERQUE HEIGHTS............. 85 48 65 39 / 5 0 0 0 ALBUQUERQUE VALLEY.............. 86 48 67 33 / 5 0 0 0 ALBUQUERQUE WEST MESA........... 86 48 66 37 / 5 0 0 0 LOS LUNAS....................... 87 48 69 33 / 5 0 0 0 RIO RANCHO...................... 85 47 66 36 / 10 0 0 0 SOCORRO......................... 87 52 73 38 / 5 0 0 0 SANDIA PARK/CEDAR CREST......... 74 40 60 30 / 10 10 0 0 MORIARTY/ESTANCIA............... 83 44 64 32 / 5 5 0 0 CLINES CORNERS.................. 82 43 64 35 / 10 5 0 0 GRAN QUIVIRA.................... 83 48 66 37 / 5 5 0 0 CARRIZOZO....................... 86 54 71 39 / 5 10 0 0 RUIDOSO......................... 77 52 63 36 / 10 10 0 0 CAPULIN......................... 78 41 59 27 / 5 20 0 0 RATON........................... 82 38 61 27 / 5 10 0 0 LAS VEGAS....................... 80 44 61 30 / 10 5 0 0 CLAYTON......................... 90 49 64 36 / 5 10 5 0 ROY............................. 88 47 64 36 / 5 10 0 0 CONCHAS......................... 93 51 68 36 / 5 5 0 0 SANTA ROSA...................... 92 53 68 36 / 5 5 0 0 TUCUMCARI....................... 94 54 71 36 / 5 5 5 0 CLOVIS.......................... 90 57 71 40 / 10 5 5 0 PORTALES........................ 91 58 73 38 / 10 5 5 0 FORT SUMNER..................... 93 55 71 38 / 5 5 0 0 ROSWELL......................... 94 60 80 44 / 5 5 0 0 PICACHO......................... 90 60 77 41 / 5 5 0 0 ELK............................. 84 58 71 40 / 10 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-105-106. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501-503-504-507-508-510>524-527>535. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ502-505-506. && 17/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 555 AM MDT WED SEP 30 2009 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 555 AM MDT WED SEP 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT TODAY FOR MUCH OF NEW MEXICO EXCEPT FOR THE SOUTHEAST PLAINS. SUSTAINED WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH CAN BE EXPECTED IN THE ADVISORY AREA WITH 35 TO 50 MPH WITH GUSTS EXCEEDING 60 MPH OVER THE CHUSKA MOUNTAINS...WEST CENTRAL MOUNTAINS AND PLATEAU. IN ADDITION...A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM THIS EVENING FOR THE MIDDLE RIO GRANDE VALLEY...NORTHWEST PLATEAU AND NORTHWEST HIGHLANDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON THURSDAY FROM JUST EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS. FRIDAY THROUGH TUESDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. 17
4 high wind. Local standard time, as filed.
The Las Vegas ASOS reported a wind gust to 59 mph.
The Gallup ASOS reported a wind gust to 58 mph.
The Las Vegas ASOS reported a wind gust to 61 mph.
The Raton ASOS reported a peak wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191821, 191824, 191823, 191825.